Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 37, NWS Midland/Odessa, TX

June 6, 2005Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 6, 2005, 3:13 PM CDT for Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 3:13 PM CDT (20:13 UTC)
Expired
Jun 6, 2005, 7:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 173 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1383 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 062014
FFWMAF
TXC389-070015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 715 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM 9 MILES SOUTHEAST OF
  BALMORHEA...OR ABOUT 27 MILES NORTHEAST OF FORT DAVIS...MOVING
  SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JUST SOUTH OF INTERSTATE 10...EIGHT MILES SOUTHEAST OF BALMORHEA...

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3099 10388 3079 10359 3106 10332 3128 10365

$$
1 follow-up statement
000 
WGUS74 KMAF 062304
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT MON JUN 6 2005

TXC389-070015-
REEVES-
600 PM CDT MON JUN 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR SOUTH CENTRAL
REEVES COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING. 
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE OVER SOUTHERN REEVES 
COUNTY THROUGH 7 PM THIS EVENING.  THIS ACTIVITY...IN ADDITION TO 
RUNOFF FROM EARLIER THUNDERSTORMS WILL MAKE FLASH FLOODING POSSIBLE 
IN SOUTHERN REEVES COUNTY.  

SOME LOCATIONS AFFECTED BY THE ACTIVITY PRODUCING FLASH FLOODING 
INCLUDE...SOUTHERN REEVES COUNTY. 

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3099 10388 3079 10359 3106 10332 3128 10365

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:54 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 6, 2:54 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT MON JUN 6 2005

.UPDATE...
WILL SEND SEVERE THUNDERSTORM WATCH NUMBER 419 WITH REGULAR ZONE
ISSUANCE.  EDDY...LEA...GAINES...AND ANDREWS COUNTIES ARE IN THE
WATCH AREA.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT MON JUN 6 2005/

SHORT TERM...
ACTIVE CONVECTIVE EVENING ALREADY BEGINNING AS THUNDERSTORMS ARE
CURRENTLY FIRING ALONG THE HIGHER TERRAIN OF THE SACRAMENTO AND
DAVIS MOUNTAINS. THE DRYLINE IS CURRENTLY TAKING SHAPE JUST EAST OF
THE MOUNTAINS WITH LOW LEVEL MOISTURE BACKED TO THE EASTERN SLOPES.
CAPE AND SHEAR PARAMETERS SUGGEST SOME STORMS WILL BECOME SEVERE.
WILL TAKE CHANCE POPS FURTHER EAST INTO THE REST OF THE COUNTY WARNING
AREA AS THE MID LEVEL FLOW WILL VEER AND STRENGTHEN THIS EVENING AS SEVERAL
DISTURBANCES EJECT INTO THE REGION. WILL MENTION SEVERE WORDING
EVERYWHERE. ETA WINDS AND DEW POINTS LOOK REASONABLE OVERNIGHT.

LONG TERM...
UPPER PATTERN WILL CHANGE LITTLE OVER THE NEXT SEVERAL DAYS...WITH
AN UPPER TROUGH GENERALLY REMAINING ANCHORED OVER THE WESTERN CONUS
AND AN UPPER RIDGE EXPANDING...THEN PERSISTING OVER THE EASTERN U.S.
SEABOARD.  THIS PORTENDS AN ALMOST CONTINUAL PARADE OF SHORTWAVE
TROUGHS TO TRANSLATE OVER THE CWA IN SOUTHWEST FLOW ALOFT.

NOT EXPECTING THE DRYLINE TO MIX TOO FAR EASTWARD ON TUESDAY
AFTERNOON AS MID LEVEL WINDS VEER TO NO BETTER THAN SOUTHWESTERLY...
AND MOIST GROUNDS FROM RECENT RAINFALL WILL INHIBIT IT/S PROGRESS.
SINCE WE/LL STILL HAVE COPIOUS AMOUNTS OF LOW LEVEL MOISTURE ALONG
AND EAST OF THE BOUNDARY...SEMI PERMANENT STEEP MID LEVEL LAPSE
RATES...AND DECENT LOW LEVEL MASS CONVERGENCE ALONG THE DRYLINE...
WILL KEEP AT LEAST A SLIGHT CHANCE OF TSRA GOING IN THE FORECAST FOR
THE AFTERNOON AND EVENING.  WATER VAPOR IMAGERY INDICATING A NOT
EASILY DEFINED SHORTWAVE TROUGH JUST WEST OF THE NORTHERN BAJA
PENINSULA THIS AFTERNOON.  MODELS INDICATE THIS SHORTWAVE
TROUGH...AND THE NOSE OF A 65 KT H25 JETLET...NOSING INTO THE
WESTERN CWA TUESDAY AFTERNOON.  THINK WE/LL SEE TSRA DEVELOP IN
RESPONSE TO THERE APPROACH...WITH SOME OF THE STORMS CAPABLE OF
LARGE HAIL AND DAMAGING WINDS.  THUNDERSTORMS SHOULD LAST THROUGH A
GOOD PART OF THE EVENING BEFORE DWINDLING.

EXPECT THE SAME SCENARIO BOTH WEDNESDAY AND THURSDAY AFTERNOON AND
EVENING...EXCEPT A LITTLE FURTHER EAST AS MID LEVEL WINDS INCREASE A
LITTLE AND AID PROPAGATION OF THE DRYLINE TO THE CENTRAL AND EASTERN
CWA.  SOME STORMS ON BOTH DAYS WILL BE SEVERE AS THE ABOVE
PARAMETERS CHANGE LITTLE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS EACH DAY.  THIS PROCESS WILL REPEAT AGAIN FRIDAY AND
SATURDAY BEFORE THE UPPER TROUGH TRANSLATES EAST OF THE AREA.

EXPECT TEMPERATURES TO REMAIN NEAR TO ABOVE NORMAL THROUGH THE
WEEK...WITH LITTLE IN THE WAY OF COOLING EXPECTED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/67
Hazardous weather outlook, Jun 6, 2:30 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON JUN 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071903-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT MON JUN 6 2005 (130 PM MDT MON JUN 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN...PRODUCING LOCALIZED FLASH
FLOOD WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE
PERMIAN BASIN. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 6, 12:31 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1231 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          LAKE J.B. THOMAS        32.59N 101.25W
06/05/2005                   BORDEN             TX   AIRPLANE PILOT

            TORNADO ON GROUND NEAR LAKE J.B. THOMAS.

0650 PM     TORNADO          2 W LAKE J.B. THOMAS    32.59N 101.29W
06/05/2005                   BORDEN             TX   PUBLIC

            TORNADO ON GROUND 2 TO 3 MILES WEST OF LAKE J.B. THOMAS.

0730 PM     HAIL             7 SE ALPINE             30.29N 103.58W
06/05/2005  0.88 INCH        BREWSTER           TX   PUBLIC

0735 PM     TORNADO          16 SE GAIL              32.61N 101.26W
06/05/2005                   BORDEN             TX   TRAINED SPOTTER

0735 PM     TORNADO          7 SW LAKE J.B. THOMAS   32.51N 101.34W
06/05/2005                   HOWARD             TX   TRAINED SPOTTER

0830 PM     TSTM WND GST     1 W VEALMOOR            32.51N 101.59W
06/05/2005  70 MPH           HOWARD             TX   PUBLIC

            FARMER REPORTED ESTIMATED WIND SPEEDS OF 70 TO 80 MPH
            ALONG THE HOWARD/BORDEN COUNTY LINE.

0830 PM     HAIL             1 W VEALMOOR            32.51N 101.59W
06/05/2005  0.75 INCH        HOWARD             TX   PUBLIC

            ALONG BORDEN/HOWARD COUNTY LINE.

0945 PM     FLASH FLOOD      LAMESA                  32.73N 101.96W
06/05/2005                   DAWSON             TX   LAW ENFORCEMENT

            MINOR STREET FLOODING IN LAMESA

1000 PM     TSTM WND DMG     GAIL                    32.77N 101.45W
06/05/2005                   BORDEN             TX   PUBLIC

            COUNTY JUDGES OFFICE REPORTED ROOF DAMAGE DUE TO WIND,
            SMALL OUTBUILDINGS OVERTURNED, TREE LIMBS BROKEN.

1005 PM     HAIL             1 S ACKERLY             32.51N 101.72W
06/05/2005  0.88 INCH        MARTIN             TX   PUBLIC

            PENNY TO NICKEL SIZE HAIL REPORTED 1 MILE SOUTH OF
            ACKERLY.

1005 PM     HAIL             ACKERLY                 32.52N 101.72W
06/05/2005  0.88 INCH        DAWSON             TX   TRAINED SPOTTER

1015 PM     FLASH FLOOD      ACKERLY                 32.52N 101.72W
06/05/2005                   DAWSON             TX   TRAINED SPOTTER

            FLOODING OCCURRING IN ACKERLY.

&&

74
Local storm report, Jun 6, 12:41 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     5 W FLUVANNA            32.89N 101.24W
06/05/2005                   BORDEN             TX   COUNTY OFFICIAL

            BROKE LIMBS OFF TREES. OFFICIAL ESTIMATED SPEED TO BE
            GREATER THAN 60 MPH.

&&

74

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:03 PM CDTSevere Thunderstorm WarningMAFScurry42 min
Jun 5, 7:20 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Jun 5, 7:21 PM CDTSevere Thunderstorm WarningMAFWinkler54 min
Jun 5, 7:26 PM CDTTornado WarningMAFBorden, Howard64 min
Jun 5, 7:59 PM CDTFlash Flood WarningMAFBorden3 hr
Jun 5, 8:15 PM CDTSevere Thunderstorm WarningMAFWinkler53 min
Jun 5, 8:16 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
Jun 5, 8:30 PM CDTTornado WarningMAFBorden, Howard60 min
Jun 5, 8:53 PM CDTSevere Thunderstorm WarningMAFDawson67 min
Jun 5, 9:19 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio56 min
Jun 5, 9:19 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio56 min
Jun 5, 9:22 PM CDTSevere Thunderstorm WarningMAFBorden53 min
Jun 5, 9:26 PM CDTTornado WarningMAFHoward64 min
Jun 5, 9:41 PM CDTFlash Flood WarningMAFDawson4 hr
Jun 5, 9:54 PM CDTSevere Thunderstorm WarningMAFDawson66 min
Jun 5, 10:03 PM CDTTornado WarningMAFMartin57 min
Jun 5, 10:07 PM CDTSevere Thunderstorm WarningMAFGaines53 min
Jun 5, 10:11 PM CDTSevere Thunderstorm WarningMAFScurry64 min
Jun 5, 10:14 PM CDTSevere Thunderstorm WarningMAFBrewster53 min
Jun 5, 10:15 PM CDTSevere Thunderstorm WarningMAFBorden45 min
Jun 5, 10:53 PM CDTSevere Thunderstorm WarningMAFBorden52 min
Jun 5, 10:56 PM CDTFlash Flood WarningMAFBorden3 hr
Jun 5, 11:09 PM CDTFlash Flood WarningMAFScurry4 hr
Jun 5, 11:39 PM CDTSevere Thunderstorm WarningMAFHoward22 min
Jun 6, 2:39 PM CDTSevere Thunderstorm WarningMAFReeves66 min
Jun 6, 4:18 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves57 min
Jun 6, 4:28 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
Jun 6, 5:03 PM CDTSevere Thunderstorm WarningMAFLoving57 min
Jun 6, 5:19 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Jun 6, 5:28 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves27 min
Jun 6, 6:15 PM CDTSevere Thunderstorm WarningMAFWard60 min
Jun 6, 6:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos59 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.